Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS State College, PA

June 5, 2016Clearfield County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 5, 2016, 7:13 PM EDT for Clearfield County, Pennsylvania. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2016, 7:13 PM EDT (23:13 UTC)
Expired
Jun 5, 2016, 7:30 PM EDT
In force
17 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clearfield County, PA

The radar

The State College radar (KCCX), 57 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 11.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2016-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2016-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS51 KCTP 052313
SVRCTP
PAC033-052330-
/O.NEW.KCTP.SV.W.0014.160605T2313Z-160605T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
713 PM EDT SUN JUN 5 2016

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLEARFIELD COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 730 PM EDT

* AT 711 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED JUST
  NORTHEAST OF PUNXSUTAWNEY...MOVING EAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  CURWENSVILLE AROUND 730 PM EDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LUMBER
CITY...GRAMPIAN...TROUTVILLE AND MAHAFFEY.

DOPPLER RADAR INDICATES THAT THERE IS SOME ROTATION IN THIS STORM.
WHILE NOT LIKELY...A BRIEF TORNADO MAY OCCUR. BUT THE MOST LIKELY
DAMAGE WILL BE FROM STRAIGHT-LINE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4103 7880 4102 7845 4080 7854 4091 7881
TIME...MOT...LOC 2311Z 279DEG 35KT 4096 7883 

HAIL...<.75IN
WIND...60MPH
 
$$

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 5:27 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 5, 5:27 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service State College PA
527 PM EDT SUN JUN 5 2016

.SYNOPSIS...
A cold front moving east through the Ohio Valley will push a plume
of deep moisture northward into into the state today as a warm
front also lifts north across the region. Numerous showers and
thunderstorms...some severe...will move across the state during
the reminder of the afternoon and early evening hours.

Warm...mainly dry...and much less humid air will move in for
Monday. Another cold front will move southeast from the Great
Lakes on Tuesday bringing another round of unsettled conditions
for Tuesday into early Wednesday...along with cooler temperatures.
Mainly dry weather will prevail on Thursday and early Friday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
*Squall line has cleared the Lower Susq River Valley, and Severe
 Thunderstorm Watch #236 has been cancelled for those counties.

*Severe threat continues over Nwrn PA for psbls severe storms
 through early evening

Secondary squall line pushing through northwest PA producing most
impressive storms of the day, with some 50k foot tops seen within
the past hour. Bowing line segments reaching into the northwest
mountains with ongoing warnings at this hour, and Warren 911
center inundated with damage calls. HRRR dampens these in the next
few hours...with improving conditions later tonight everywhere.

Well after midnight...expect partial clearing and showers should
greatly decrease in coverage with cooler and drier air advecting
into the commonwealth and PWATS decreasing by approx 0.50 of an
inch.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Low temps at sunrise Monday should be in the mid 50s to mid 60s
(or about 8 deg lower than those early Sunday).

Weak surface ridging across the region monday will provide some
morning sunshine with sw flow at the surface and aloft. Cooling
mid and upper levels in the afternoon and the approach of a weak
cfront will spark some scattered showers and even a few isolated
low-topped tsra across the wrn mtns.

Locations SE of the allegheny front should see at most a few
isolated showers after 18z monday. High temps Monday will be near
to slightly above normal...but with much more comfortable
dewpoints in the 50s.

Main change was to back off AM showers some. Did not go real
warm on Monday...some of the guidance looks too warm. Granted
850 mb temperatures are still warm...but cold advection behind
first front today should taper warm air.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Not a lot of change from recent days.

Still looking at energy rotating around the deep vortex to the
north of our area from Monday into Wed. Expect some showers and
storms each day into Wed. Temperatures will cool to well below
normal...especially during the day.

Went with dry weather for Thursday.

Some chance of showers and even thunderstorms later Friday into
next weekend...given large scale pattern. Adjusted superblend
pops some. Very strong warm advection with nw flow would support
some at least some showers...with the potential for storms. Also
far western areas could be quite warm. 12Z EC shows the low blows
up as it moves off the coast by Sunday...hinting that system could
result in convection.

For now did edge temperatures and dewpoints up some for next
weekend.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Latest radar imagery shows narrow line of intense rainfall
stretched ne to sw across central PA along leading edge of area
of moderate to heavy rain...preceding approaching cold front/upper
trof. Visible satellite imagery and sfc obs continue to show sig
cloud cover in warm sector ahead of ongoing pcpn. Clouds are
limiting Sfc warming which in turn is likely prevnting further
intensification of current cells and formation of new convection
within the warm sector. Widespread mvfr with embedded ifr
accompany the line of rain. Elsewhere vfr conds are expected.

By 00Z Mon most of the storms will be off to the east of the
terminals. Expect another round of IFR cigs and vsbys at all
terminals overnight into Monday morning, especially in areas that
received precipitation.

OUTLOOK...

Mon-Wed...VFR with ocnl MVFR with scattered showers/isold PM
tstms.

Thu-Fri...VFR/No sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Gartner/Martin
NEAR TERM...DeVoir/Gartner
SHORT TERM...Lambert/Gartner
LONG TERM...Martin
AVIATION...Ceru/Gartner
Hazardous weather outlook, Jun 5, 5:23 PM EDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
523 PM EDT SUN JUN 5 2016

PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046-
062130-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
523 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING.
SOME STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ028-036-049>053-056>059-063>066-062130-
JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
523 PM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 5, 6:10 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
610 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     TSTM WND DMG     BIGLERVILLE             39.93N  77.25W
06/05/2016                   ADAMS              PA   911 CALL CENTER

            A SINGLE TREE BROUGHT WIRES DOWN

0400 PM     TSTM WND DMG     YORK                    39.96N  76.73W
06/05/2016                   YORK               PA   TRAINED SPOTTER

            LARGE TREE LIMBS AND BRANCHES DOWN. MULTIPLE TREES DOWN
            ALONG EMIG MILL ROAD

0443 PM     TSTM WND GST     LANCASTER               40.04N  76.30W
06/05/2016  M64 MPH          LANCASTER          PA   TRAINED SPOTTER

            BRIEF FUNNEL CLOUD REPORTED

0455 PM     TSTM WND DMG     PARADISE                40.01N  76.12W
06/05/2016                   LANCASTER          PA   BROADCAST MEDIA

            TREES DOWN

0500 PM     TSTM WND DMG     WARREN                  41.84N  79.14W
06/05/2016                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

0550 PM     TSTM WND DMG     STICKNEY                41.96N  78.81W
06/05/2016                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN IN CORYDON TOWNSHIP

0550 PM     TSTM WND DMG     MARSHBURG               41.85N  78.77W
06/05/2016                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN IN LAFAYETTE TOWNSHIP

0550 PM     TSTM WND DMG     BRADFORD                41.96N  78.64W
06/05/2016                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN IN BRADFORD TOWNSHIP

&&

EVENT NUMBER CTP1601657 CTP1601658 CTP1601659 CTP1601661 CTP1601660
CTP1601662 CTP1601663 CTP1601664

MACH
Local storm report, Jun 5, 6:35 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     10 E WARREN             41.84N  78.95W
06/05/2016                   WARREN             PA   BROADCAST MEDIA

            NUMEROUS BOATS OVERTURNED OR SUNK AT THE KINZU-WOLF RUN
            MARIUNA

&&

EVENT NUMBER CTP1601665

LA CORTE
Special weather statement, Jun 5, 6:37 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
637 PM EDT SUN JUN 5 2016

PAZ006-037-052315-
TIOGA PA-POTTER PA-
637 PM EDT SUN JUN 5 2016

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER AND TIOGA
COUNTIES UNTIL 715 PM EDT...

AT 636 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GENESEE TO DENTON HILL STATE PARK TO NEAR
WHARTON. MOVEMENT WAS EAST AT 50 MPH. THESE STORMS HAD BEEN
PRODUCING WIND DAMAGE ACROSS WARREN AND MCKEAN COUNTIES BUT THEY
HAVE WEAKENED RECENTLY.

WIND GUSTS UP TO 50 MPH ARE STILL POSSIBLE.

STRONG THUNDERSTORMS WILL BE NEAR...
  LYMAN RUN STATE PARK AROUND 640 PM EDT.
  GALETON AROUND 645 PM EDT.
  HARRISON VALLEY AROUND 650 PM EDT.
  GAINES...CROSS FORK AND CHERRY SPRINGS STATE PARK AROUND 655 PM
  EDT.
  OLE BULL STATE PARK AND LEONARD HARRISON STATE PARK AROUND 700 PM
  EDT.
  WELLSBORO...ELKLAND AND KEENEYVILLE AROUND 710 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE OSCEOLA...KNOXVILLE
AND AUSTIN.

LAT...LON 4181 7716 4154 7751 4154 7760 4148 7760
      4147 7805 4163 7821 4164 7820 4161 7788
      4200 7764 4200 7718
TIME...MOT...LOC 2236Z 263DEG 43KT 4200 7785 4176 7781 4155 7810

DANGELO
Local storm report, Jun 5, 6:53 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
653 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     ST. MARYS               41.43N  78.56W
06/05/2016                   ELK                PA   911 CALL CENTER

            5-6 TREES DOWN

&&

EVENT NUMBER CTP1601666

MACH
Special weather statement, Jun 5, 6:54 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
654 PM EDT SUN JUN 5 2016

PAZ006-011-012-041-052315-
CAMERON PA-NORTHERN LYCOMING PA-POTTER PA-NORTHERN CLINTON PA-
654 PM EDT SUN JUN 5 2016

...STRONG THUNDERSTORMS...

AT 652 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR WHARTON TO NEAR MEDIX RUN. MOVEMENT WAS
EAST AT 40 MPH. WIND GUSTS TO 50 MPH ARE EXPECTED.

STRONG THUNDERSTORMS WILL BE NEAR...
  KETTLE CREEK STATE PARK AND STEVENSON DAM AROUND 655 PM EDT.
  CROSS FORK AND TAMARACK AROUND 700 PM EDT.

LAT...LON 4154 7750 4118 7778 4119 7790 4125 7790
      4123 7792 4122 7794 4121 7794 4122 7796
      4120 7798 4123 7824 4153 7795
TIME...MOT...LOC 2252Z 281DEG 34KT 4148 7794 4122 7833

DANGELO
Local storm report, Jun 5, 7:11 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
711 PM EDT SUN JUN 05 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     WEEDVILLE               41.28N  78.49W
06/05/2016                   ELK                PA   NWS EMPLOYEE

            TREES DOWN. TREE AND POWER LINES ON CAR ON PLUM STREET.

&&

EVENT NUMBER CTP1601667

MACH

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 8:41 PM EDTSpecial Weather StatementCTPFulton49 min
Jun 5, 2:35 PM EDTSpecial Weather StatementCTPNorthumberland, Snyder25 min
Jun 5, 2:50 PM EDTSpecial Weather StatementCTPFranklin25 min
Jun 5, 3:10 PM EDTSpecial Weather StatementCTPColumbia, Dauphin, Schuylkill50 min
Jun 5, 3:11 PM EDTSpecial Weather StatementCTPColumbia, Dauphin, Schuylkill49 min
Jun 5, 3:19 PM EDTSpecial Weather StatementCTPAdams26 min
Jun 5, 3:37 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, York68 min
Jun 5, 3:57 PM EDTSpecial Weather StatementCTPLebanon33 min
Jun 5, 4:09 PM EDTSpecial Weather StatementCTPWarren51 min
Jun 5, 4:19 PM EDTSevere Thunderstorm WarningCTPLancaster26 min
Jun 5, 4:27 PM EDTSevere Thunderstorm WarningCTPWarren33 min
Jun 5, 4:43 PM EDTSevere Thunderstorm WarningCTPLancaster32 min
Jun 5, 4:54 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter, Warren66 min
Jun 5, 5:45 PM EDTSpecial Weather StatementCTPElk45 min
Jun 5, 5:56 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter49 min
Jun 5, 6:00 PM EDTSevere Thunderstorm WarningCTPCameron, Elk, McKean30 min
Jun 5, 6:28 PM EDTSevere Thunderstorm WarningCTPCameron, Elk62 min
Jun 5, 6:37 PM EDTSpecial Weather StatementCTPTioga38 min
Jun 5, 6:54 PM EDTSpecial Weather StatementCTPClinton21 min
Jun 5, 7:30 PM EDTSpecial Weather StatementCTPClearfield30 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.